Puerto Rico, 2012Tornado in Puerto Rico, September 13, 2012
September 13, 2012 · NWS SJU · 1 event in 1 county or zone
An upper level low northeast of Puerto Rico, combined with daytime heating and local effects to produced scattered to numerous showers with isolated strong thunderstorms over the western interior section of Puerto Rico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low northeast of Puerto Rico, combined with daytime heating and local effects to produced scattered to numerous showers with isolated strong thunderstorms over the western interior section of Puerto Rico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 13, 11:02 AM AST, 4 hours 8 minutes earlier.
Area forecast discussion, Sep 13, 11:02 AM AST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1102 AM AST THU SEP 13 2012
.UPDATE...
SATELLITE IMAGES SHOWS THE TUTT LOCATED TO THE NORTHEAST OF OUR
CWA...WHICH WILL COMBINE WITH THE DIURNAL HEATING AND AVAILABLE
HUMIDITY TO ENHANCE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS.
THESE WILL FOCUS OVER SECTIONS OF WESTERN INTERIOR MOVING TO THE
NORTHWEST OF PUERTO RICO...THEREFORE THE FORECAST WAS SHIFT MORE
TO THESE AREAS FOR THIS AFTERNOON.
&&
.AVIATION UPDATE...
VFR CONDITIONS WILL CONTINUE TO PREVAIL AT ALL TAF SITES TODAY.
HOWEVER SHRA/TSRA WILL DEVELOP MAINLY ACROSS WESTERN INTERIOR AND
NORTHWEST OF PUERTO RICO AFTER 13/17Z AFFECTING TJMZ AND TJBQ AND
POSSIBLY VCTS IN TJPS. SURFACE WINDS WILL CONTINUE MAINLY EAST AT
10 TO 15 KTS.
&&
.PREV DISCUSSION... /ISSUED 517 AM AST THU SEP 13 2012/
SYNOPSIS...AT UPPER LEVELS...THE LOW PRESSURE TO THE NORTHEAST
WILL MOVE INTO THE LOCAL ATLANTIC WATERS BY FRIDAY. HOWEVER HIGH
PRESSURE ASSOCIATED WITH TROPICAL STORM NADINE AND THAT OVER THE
NORTHWEST BAHAMAS WILL SQUEEZE THE LOW OUT BY SATURDAY SUCH THAT
HIGH PRESSURE DOMINATES THE GREATER ANTILLES THROUGH MUCH OF NEXT WEEK.
AT MID LEVELS...WEAK LOW PRESSURE OVER THE AREA WILL GIVE WAY TO
HIGH PRESSURE RIDGING IN FROM THE EAST ONCE NADINE HAS MOVED NORTH
OUT OF THE TROPICAL ATLANTIC SATURDAY. HIGH PRESSURE WILL THEN DOMINATE
THE NORTHEASTERN CARIBBEAN THROUGH WEDNESDAY. EVEN STRONGER HIGH
PRESSURE WILL FORM IN THE WESTERN ATLANTIC NORTH OF THE AREA BY
THE FOLLOWING WEEKEND.
AT LOWER LEVELS...LOW PRESSURE WILL PERSIST OVER COLOMBIA AND THE
SOUTHWEST CARIBBEAN WHILE WEAK HIGH PRESSURE CONTINUES NORTH OF
THE LOCAL AREA. THE GFS IS SUGGESTING THAT ANOTHER TROPICAL SYSTEM
WILL FORM IN THE TROPICAL ATLANTIC EARLY NEXT WEEK AND MOVE VERY
SIMILAR TO THE TRACK OF NADINE.
DISCUSSION...THE MIMIC PRODUCT HAS BEEN SHOWING INCREASING
MOISTURE OVER THE AREA...SOME OF WHICH APPEARS TO BE ASSOCIATED
WITH TROPICAL STORM NADINE OR THE WAVE THAT GENERATED IT. THIS
MOISTURE WILL CONTINUE AT LOW LEVELS...ALTHOUGH THERE IS A DECIDED
WEAKNESS IN MOISTURE AT MID LEVELS FOR MUCH OF THE NEXT SEVEN
DAYS. THE UPPER LEVEL LOW WILL ENHANCE INSTABILITY TODAY AND
TOMORROW...BUT MODELS SHOW THE LIFTED INDEX BECOMING MORE STABLE
THROUGH MONDAY AFTERNOON. ON TUESDAY A BAND OF MOISTURE MOVES INTO
THE AREA WITH A TROPICAL WAVE THAT IS MOVING ACROSS 40 WEST
TODAY. THIS MOISTURE CONTINUES THROUGH LATE NEXT FRIDAY AT
LEAST...BREAKING A DRIER THAN NORMAL PERIOD AND ADDING MOISTURE
NOT JUST TO THE LOWER LEVELS BUT ALSO TO THE REST OF THE
ATMOSPHERE. THE NEXT FEATURE IS EXPECTED TO MOVE OFF THE AFRICAN
COAST ON FRIDAY AND DEVELOP...ACCORDING TO THE LATEST
GUIDANCE...INTO A TROPICAL CYCLONE THAT FOLLOWS CLOSELY IN THE
PATH OF T.S. NADINE. SO CLOSELY IN FACT...THAT THE 13/00Z POSITION
OF NADINE AND THE 23/00Z POSITION OF THIS CYCLONE ARE BUT 215
MILES APART IN THE GFS. INTERMEDIATE MODEL RUNS HAVE NOT BEEN
CONSISTENT...SO AS ALWAYS...THERE IS CONSIDERABLE UNCERTAINTY
ABOUT THE FORMATION AND TRACK OF THE NEXT SYSTEM. THERE IS RATHER
LESS UNCERTAINTY HOWEVER ABOUT OUR WEATHER WHICH WILL CONTINUE TO BE
FAIRLY SIMILAR TO WHAT WE HAVE SEEN...AFTERNOON SHOWERS AND
THUNDERSTORMS...MAINLY IN THE WEST.
MOS HAS BEEN RUNNING A LITTLE COOL FOR THE LAST SEVERAL DAYS AND
WITH NO DAYS UNDER 90 DEGREES SINCE 3 SEPTEMBER HAVE RAISED
MAXIMUM TEMPERATURES AT SAN JUAN BACK TO 90 DEGREES THROUGH AT
LEAST SATURDAY. SHOULD WINDS TURN A LITTLE MORE TO THE SOUTHEAST
THIS AFTERNOON AS THE NAM SUGGESTS...TEMPERATURES MAY REACH 91 OR
92 DEGREES AGAIN.
AVIATION...
VFR CONDITIONS WILL CONTINUE TO PREVAIL AT ALL TAF SITES THROUGH
AT LEAST 13/17Z. SHRA/TSRA WILL DEVELOP MAINLY ACROSS WESTERN
INTERIOR AFTER 13/17Z AFFECTING TJMZ AND TJPS AND OBSCURING HIGHER TERRAIN.
SURFACE WINDS WILL CONTINUE MAINLY EAST AT 10 TO 15 KTS.
MARINE...CURRENT PROJECTIONS DO NOT ANTICIPATE SEAS OF 7 FEET OR
GREATER IN THE NEXT 10 DAYS. ALTHOUGH SOME SWELL WILL MOVE INTO
THE AREA FROM NADINE TONIGHT...WITH THE BEST HEIGHTS MIDDAY ON
FRIDAY...SEAS SHOULD REMAIN JUST UNDER 7 FEET. SHOULD SEAS RISE
ABOVE THE MODEL FORECASTS AT BUOYS 41043 OR 41044 THIS FORECAST
MAY BE REVISED UPWARD AND WILL...OF COURSE...DEPEND ON THE
DEVELOPMENT OF TROPICAL STORM NADINE INTO A HURRICANE.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 90 78 90 78 / 30 30 20 10
STT 88 78 89 78 / 30 40 20 20
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&
23/11/02/DS
Hazardous weather outlook, Sep 13, 5:33 AM AST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
533 AM AST THU SEP 13 2012
AMZ710>745-PRZ001>013-140945-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
533 AM AST THU SEP 13 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
AMZ715-725-VIZ001-002-140945-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
533 AM AST THU SEP 13 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Sep 13, 1:22 PM AST, 1 hour 48 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
115 PM AST JUEVES 13 DE SEPTIEMBRE DE 2012
PRC131-131745-
SAN SEBASTIAN PR-
115 PM AST JUEVES 13 DE SEPTIEMBRE DE 2012
...ADVERTENCIA DE TIEMPO SIGNIFICATIVO POR TORNADAS FUERTES SOBRE
SAN SEBASTIAN...
A LAS 1:09 PM AST...EL RADAR DOPPLER INDICO UNA FUERTE TRONADA 4
MILLAS AL ESTE DE SAN SEBASTIAN...ESTACIONARIA. LLUVIAS TORRENCIALES
Y GRANIZO PEQUENO SE PUEDEN ESPERAR CON ESTA TRONADA.
RELAMPAGOS INTENSOS HAN SIDO REPORTADOS CON ESTA TORMENTA. SI SE
ENCUENTRA AL AIRE LIBRE...MANTENGASE ALEJADO DE OBJETOS ALTOS COMO
LOS ARBOLES. MUEVASE AL INTERIOR SI ES POSIBLE. CUANDO ESTE BAJO
TECHO...MANTENGASE ALEJADO DE LAS VENTANAS Y PUERTAS Y EVITE USAR EL
TELEFONO A MENOS QUE SEA UNA EMERGENCIA. TRATE DE DESCONECTAR
CUALQUIER EQUIPO ELECTRICO INNECESARIO ANTES DE QUE AL TORMENTA SE
ACERQUE.
Special weather statement, Sep 13, 1:31 PM AST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
131 PM AST THU SEP 13 2012
PRC081-131-131800-
LARES PR-SAN SEBASTIAN PR-
131 PM AST THU SEP 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR NEAR SEVERE THUNDERSTORMS OVER
LARES AND SAN SEBASTIAN COUNTY LINE...
AT 128 PM AST...NATIONAL WEATHER SERVICE INDICATED A NEAR SEVERE
THUNDERSTORM NEAR THE COUNTY LINE BETWEEN SAN SEBASTIAN AND LARES
WITH MARBLE TO PENNY SIZE HAIL...TORRENTIAL RAINFALL AND WIND GUSTS
TO 45 MPH WITH MOVEMENT NEARLY STATIONARY.
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Sep 13, 1:35 PM AST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
135 PM AST THU SEP 13 2012
PRC081-131-131845-
LARES PR-SAN SEBASTIAN PR-
135 PM AST THU SEP 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR NEAR SEVERE THUNDERSTORMS OVER
LARES AND SAN SEBASTIAN COUNTY LINE...
AT 128 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A NEAR SEVERE THUNDERSTORM NEAR THE COUNTY LINE BETWEEN SAN SEBASTIAN
AND LARES WITH MARBLE TO PENNY SIZE HAIL...TORRENTIAL RAINFALL AND
WIND GUSTS TO 45 MPH WITH MOVEMENT NEARLY STATIONARY.
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Sep 13, 1:39 PM AST, 1 hour 31 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
131 PM AST JUEVES 13 DE SEPTIEMBRE DE 2012
PRC081-131-131800-
LARES PR-SAN SEBASTIAN PR-
131 PM AST JUEVES 13 DE SEPTIEMBRE DE 2012
...ADVERTENCIA DE TIEMPO SIGNIFICATIVO POR TRONADAS CASI SEVERAS
SOBRE SAN SEBASTIAN Y LARES...
A LAS 1:28 PM AST...EL RADAR DOPPLER INDICO UNA TRONADA CASI SEVERA
CERCA DEL LIMITE ENTRE SAN SEBASTIAN Y LAREAS CON GRANIZO DE TAMANO
DE CANICA A UN CENTAVO...LLUVIAS TORRENCIALES Y VIENTOS EN RAFAGAS
DE HASTA 45 MILLAS POR HORA CON UN MOVIMIENTO CASI ESTACIONARIO.
RELAMPAGOS INTENSOS HAN SIDO REPORTADOS CON ESTA TORMENTA. SI SE
ENCUENTRA AL AIRE LIBRE...MANTENGASE ALEJADO DE OBJETOS ALTOS COMO
LOS ARBOLES. MUEVASE AL INTERIOR SI ES POSIBLE. CUANDO ESTE BAJO
TECHO...MANTENGASE ALEJADO DE LAS VENTANAS Y PUERTAS Y EVITE USAR EL
TELEFONO A MENOS QUE SEA UNA EMERGENCIA. TRATE DE DESCONECTAR
CUALQUIER EQUIPO ELECTRICO INNECESARIO ANTES DE QUE AL TORMENTA SE
ACERQUE.
Special weather statement, Sep 13, 1:58 PM AST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
158 PM AST THU SEP 13 2012
PRC039-131830-
CIALES PR-
158 PM AST THU SEP 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS OVER
CIALES...
AT 151 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CIALES NEARLY STATIONARY OR DRIFTING WEST
NORTHWEST. THIS STORMS MAY CONTAIN SMALL HAIL TO THE SIZE OF PEAS
AND TORRENTIAL RAINFALL OF ONE TO TWO INCHES OF RAIN PER HOUR.
Special weather statement, Sep 13, 2:06 PM AST, 1 hour 4 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
158 PM AST JUEVES 13 DE SEPTIEMBRE DE 2012
PRC039-131830-
CIALES PR-
158 PM AST JUEVES 13 DE SEPTIEMBRE DE 2012
...ADVERTENCIA DE TIEMPO SIGNIFICATIVO POR FUERTES TRONADAS SOBRE
CIALES...
A LA 1:51 PM AST...EL RADAR DOPPLER INDICO UNA FUERTE TRONADA SOBRE
CIALES CASI ESTACIONARIO O MOVIENDOSE HACIA EL OESTE NOROESTE. ESTA
TRONADA PUEDE CONTENER PEQUENO GRANIZO DEL TAMANO DE GANDULES Y
LLUVIA TORRENCIAL DE UNA A DOS PULGADAS DE LLUVIA POR HORA.
Tornado, Lares
- When
- September 13, 3:10 PM AST to 3:15 PM AST
- Where
- Lares County, 0.91 mi NW of Lares to 0.92 mi NW of Lares
- Rating
- EF0
- Path length
- 0.02 mi
- Path width
- 35.2 yd
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 18.280, -66.879
A brief F0 tornado was reported at Barrio Minas in the municipality of Lares.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Funnel Clouds and Astronomical Low Tide in Florida, September 13 to 15, 201222 injured · 3 events
- Flash Flooding and Damaging Wind in Texas, September 13, 2012$105,000 · 7 events
- Flash Flood and Lightning Strike in Texas, September 13, 20124 injured · 2 events
- Waterspouts in Gulf of Mexico, September 13, 20123 events
- Lightning Strike in Texas, September 13, 2012$5,000 · 1 event
- High Wind in Texas, September 13, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414693.